Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 28, 2021Llano County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 28, 2021, 5:33 PM CDT for Llano County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 5:33 PM CDT (22:33 UTC)
Expired
May 28, 2021, 6:15 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX

County Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 126 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3148 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS84 KEWX 282233
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Fri May 28 2021
 
TXZ171-282315-
Llano TX-
533 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LLANO COUNTY UNTIL 615 PM
CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 7 miles southwest of Llano, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kingsland, Llano, Gainesville, Stolz and Oxford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3060 9891 3077 9889 3082 9847 3051 9846
TIME...MOT...LOC 2233Z 273DEG 27KT 3069 9877 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 4:31 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 28, 4:31 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
431 PM CDT Fri May 28 2021

.UPDATE.../ADDED LLANO TO WATCH #218/
A new severe watch may be in the plans for later this evening, but
severe storms are grazing the northern border of Llano County. Watch
218 was expanded to buy some time until 00z for Llano.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT Fri May 28 2021/

SHORT TERM (Tonight through Saturday Night)...
Storms firing along an front/outflow boundary over Central TX will
likely threaten Burnet/Williamson/Lee counties by aroun 20Z.
Moisture rich environment as the storms move south should make for a
slightly more skinny CAPE profile over time and lead to heavy rain
and damaging winds and 1 inch hail as the elevated threats as the
storms expand south into the metro cities in the evening hours.

A new weather watch may be needed for western counties shortly (per
MCD #786), and this will be over an area where >2 inch hail threats
are higher, with cooler and drier air aloft west of a line from
Burnet to Boerne to Crystal City. The dry-line is pretty far to the
west, so the first storm cells that enter this delayed threat area
may also me coming from the front/outflow boundary to the north.
Colliding cells and the high pwat levels near 2 inches will congeal
the storms into an MCS with a solid line expected by the time San
Antonio is impacted. Judging by the last few runs of the HRRR the
severe and heavy rain threat may ease up over AUS as early as 9 pm.
However, the coarser scale models do less with outflows and show
more late night activity through the I-35 corridor rooted toward an
amplifying mid level trough. Where the developing frontal boundary
is by midnight should help determine whether the threat continues in
to the early morning hours. At this time would guess the severe
threat could last into around 09Z over the Rio Grande Plains.

Most of the models depict a shortwave mid level ridge over Texas to
combine with the overworked low level airmass. Thus low chance PoPs
over eastern counties and little to no rain is expected over western
counties for most of daytime hours Saturday into Saturday night.

LONG TERM (Sunday through Friday)...
Sunday should be the driest day of the forecast, but still will
carry low chances for some afternoon convection. Another shortwave
to move through the area from the southwest leading to storm
development over the higher terrain in Mexico, then moving east into
the Rio Grande Plains Sunday night. Continued disturbances Monday,
along with a cold front positioned to our north will enhance rain
chances Monday into Tuesday. By mid to late week, a deepening long-
wave trough that extends through the Plains into Mexico will fire
off more shortwaves through the area into the end of the week. This
extended wet pattern could lead to isolated areas of flash flooding,
as there has been little time to recover from the past rain events.
Temperatures will be mild and slightly below normal, though the
humidity will make it feel warmer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  83  69  82  68 /  70  40  10  30  -
Austin Bergstrom Intl Airport  67  83  68  82  68 /  70  40  -   20  -
New Braunfels Muni Airport     70  85  69  84  69 /  80  30  -   20  -
Burnet Muni Airport            67  82  66  81  67 /  70  40  -   20  10
Del Rio Intl Airport           71  89  74  88  73 /  60  10  20  30  40
Georgetown Muni Airport        67  82  67  81  67 /  70  40  10  20  10
Hondo Muni Airport             69  87  70  86  70 /  80  20  -   10  10
San Marcos Muni Airport        68  84  68  83  68 /  70  30  -   20  -
La Grange - Fayette Regional   71  84  69  84  69 /  70  50  10  20   0
San Antonio Intl Airport       69  85  69  84  70 /  80  30  -   20  10
Stinson Muni Airport           71  87  71  86  71 /  80  30  -   20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...YB
Decision Support...33
Hazardous weather outlook, May 28, 12:30 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1230 PM CDT Fri May 28 2021

TXZ171>173-183>194-202>209-217>225-228-291730-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1230 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There is Enhanced Risk of severe storms across a portion of the
northern most counties in the Hill Country and Edwards Plateau. A
Slight Risk of severe storms for most of the remaining area down
to I-35 and east, just short of the Coastal Plains, where the
threat is Marginal.

Large hail and damaging wind gusts possible in any isolated to
scattered severe storms. Very large hail, greater than 2 inches in
diameter, and isolated tornadoes are possible in the Enhanced and Slight
Risk area.

There is a also a Slight Risk of excessive rainfall leading to
localized flooding tonight across portions of the Hill Country,
southern Edwards Plateau, and Rio Grande and a Marginal Risk for
excessive rainfall along the I-35 corridor and our farthest
eastern counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong storms and brief heavy rainfall are
possible into the early to middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 28, 5:07 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
507 PM CDT Fri May 28 2021

TXZ171-172-282245-
Llano TX-Burnet TX-
507 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WEST
CENTRAL BURNET COUNTIES UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Llano, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Kingsland, Llano, Buchanan Dam, Gainesville, Granite Shoals,
Highland Haven, Inks Lake State Park, Stolz, Lone Grove, Longhorn
Cavern State Park and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3072 9869 3084 9863 3074 9824 3057 9834
TIME...MOT...LOC 2206Z 293DEG 18KT 3078 9857

CP
Local storm report, May 28, 5:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 SW TOW                30.86N 98.50W
05/28/2021  E1.75 INCH       LLANO              TX   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED BETWEEN TOW
            AND BLUFFTON, RELAYED VIA HAM. LOCATION
            MARKER IS APPROXIMATE.

&&

KCW
Special weather statement, May 28, 5:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Fri May 28 2021

TXZ171-282315-
Llano TX-
533 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LLANO COUNTY UNTIL 615 PM
CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 7 miles southwest of Llano, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kingsland, Llano, Gainesville, Stolz and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3060 9891 3077 9889 3082 9847 3051 9846
TIME...MOT...LOC 2233Z 273DEG 27KT 3069 9877

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSpecial Weather StatementEWXVal Verde45 min
May 27, 8:15 PM CDTSpecial Weather StatementEWXVal Verde45 min
May 27, 8:48 PM CDTSpecial Weather StatementEWXVal Verde42 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano52 min
May 28, 5:07 PM CDTSpecial Weather StatementEWXLlano38 min
May 28, 5:15 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano60 min
May 28, 5:28 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano62 min
May 28, 5:50 PM CDTSevere Thunderstorm WarningEWXLlano40 min
May 28, 6:06 PM CDTAreal Flood AdvisoryEWXBurnet, Llano3 hr
May 28, 6:12 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson63 min
May 28, 6:26 PM CDTSpecial Weather StatementEWXBurnet34 min
May 28, 6:39 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie66 min
May 28, 6:46 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.